Alert archive / Alabama / Special Marine Warnings in 2024

Special Marine Warning 21, NWS Mobile, AL

January 27, 2024

NWS Mobile, AL issued this special marine warning at Jan 27, 2024, 1:31 PM CST. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2024, 1:31 PM CST (19:31 UTC)
Expired
Jan 27, 2024, 2:15 PM CST
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
50.0 mph

The radar

The Eglin Afb radar (KEVX), 31 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

726 
WHUS54 KMOB 271931
SMWMOB
GMZ636-272015-
/O.NEW.KMOB.MA.W.0021.240127T1931Z-240127T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
131 PM CST Sat Jan 27 2024

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Eastern Choctawhatchee Bay...

* Until 215 PM CST.

* At 130 PM CST, severe thunderstorms were located along a line
  extending from near Mid Bay Bridge to near Santa Rosa Beach to 11
  nm south of Highway 331 Bridge, moving northeast at 45 knots.

  HAZARD...Wind gusts in excess of 50 knots.

  SOURCE...Radar.

  IMPACT...Boats could suffer significant structural damage in high 
           winds. Small craft could capsize in suddenly higher 
           waves.

* Locations impacted include...
  Highway 331 Bridge and East Choctawhatchee Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 3040 8608 3039 8611 3037 8610 3038 8611
      3043 8626 3040 8623 3040 8629 3042 8631
      3038 8633 3039 8640 3047 8640 3047 8623
      3050 8620 3046 8620 3047 8614 3045 8616
      3044 8610 3044 8611 3043 8612
TIME...MOT...LOC 1930Z 246DEG 46KT 3037 8641 3031 8626 3022 8615 

HAIL...0.00IN
WIND...50KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jan 27, 12:25 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 27, 12:25 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1225 PM CST Sat Jan 27 2024

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CST Sat Jan 27 2024

Showers and thunderstorms will continue to move east and out of
the area this afternoon as a cold front moves across the area.
IFR/MVFR conditions will continue through tonight with VFR
conditions developing Sunday morning. /13

&&

.PREV DISCUSSION... /issued 541 AM CST Sat Jan 27 2024/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 541 AM CST Sat Jan 27 2024

Showers and storms over southeast Mississippi and extreme
southwestern Alabama progress eastward across the area through the
early afternoon hours as a cold front moves through the area.
Mostly IFR to MVFR conditions are expected through tonight, though
an improvement to VFR conditions is possible this afternoon over
southeast Mississippi and much of southwestern Alabama, but then
an IFR/MVFR ceiling is expected to reform over this portion
tonight. Southeasterly winds near 10 knots develop by mid morning
then switch to the northwest as the front moves through. /29

PREV DISCUSSION... /issued 349 AM CST Sat Jan 27 2024/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday)
Issued at 349 AM CST Sat Jan 27 2024

An upper trof over the central states progresses well into the
eastern states during the period, with an associated surface low
bringing a strong cold front through the forecast area today. A
squall line is expected to organize just ahead/along the front
and progress fairly quickly through the forecast area from this
morning through the early afternoon hours. After examining model
soundings, there are two potential limiting factors for the
strength of the squall line. The first of these continues to be
concern about the quality of the lower level lapse rates, and a
second is now apparent with the soundings very moist overall with
little available DCAPE. Plenty of favorable shear is otherwise
available should convection become surface or near-surface based,
but the limited DCAPE calls into question the ability for
convection to be able to mix down the stronger flow aloft, and the
potential for less than favorable lower level lapse rates means
that most of the available CAPE may remain elevated. These
limiting factors create uncertainty for the potential of severe
storm development today, but will need to continue to closely
monitor as there has been a LOT of uncertainty with the weather
pattern lately and things could change quickly to a more favorable
environment. The Storm Prediction Center has a Slight Risk of
severe storms in effect for most of the area except for a Marginal
Risk mainly over the far western portion. Categorical pops this
morning will be followed by dry conditions developing from west to
east through the early evening hours, with dry conditions
continuing for Sunday as much drier and cooler air flows into the
area in the wake of the front. Locally heavy rainfall is possible
with the storms which may lead to flooding concerns. A high risk
of rip currents continues through tonight, followed by a moderate
risk for Sunday. Highs today will be 70-75, then Sunday will be
much cooler with highs in the 50s. Lows tonight range from the
lower 40s well inland to the mid 40s elsewhere. /29

LONG TERM...
(Sunday night through Friday)
Issued at 349 AM CST Sat Jan 27 2024

An upper ridge builds over the Plains, then shifts east to over
the Mississippi River into mid week, shifting a mean upper trough
over the eastern Conus to along the East Coast. Surface high
pressure moving over the western Gulf brings southwest to westerly
low level flow back to the Southeast by Tuesday. This shift in
low level flow, in combination with the building upper ridge, will
help to moderate temperatures early in the coming week. A strong
shortwave system moves into the East Coast trough mid week, with a
cold front moving over the forecast area Wednesday into Wednesday
evening in response. With the moisture return ahead of the
front's passage modest, and upper support from the passing upper
system remaining well northwest of the forecast area due to the
upper ridge, the frontal passage is expected to be rain free.
Behind the front, temperatures see a small drop, but quickly
rebound to above seasonal norms by Friday.

Looking at the specifics, temperature wise, low temperatures in mid
30s to around 40 Sunday and Monday nights rise to the low to mid 40s
Tuesday night, then drop back into the mid 30s to around 40 for
Wednesday and Thursday nights as a drier and a bit cooler airmass
moves over the forecast area. High temperatures ranging from the
upper 50s to around 60 Monday rise into the mid to upper 60s
Wednesday. High temperatures see a small drop Thursday, into the low
to mid 60s, but quickly rebound into the mid 60s for Friday.
/16

MARINE...
Issued at 349 AM CST Sat Jan 27 2024

Based on the latest observational trends, have cancelled the
marine Dense Fog Advisory for the Alabama bays and near shore
waters. While the Dense Fog Advisory has been cancelled, patchy
fog will still be possible through mid morning. A Small Craft
Advisory is now in effect for the 20-60 nm portion beginning at 6
am this morning, then the 0-20 nm portion will have a Small Craft
Advisory in effect as well by 9 pm this evening. The Small Craft
Advisory ends over the 0-20 nm portion by 9 am Sunday then ends
over the 20-60 nm portion by 6 am Monday. Winds and seas will be
higher with storms mainly today. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      45  57  37  60  36  62  43  65 /   0   0   0   0   0   0   0   0
Pensacola   46  57  41  58  39  60  46  64 /   0   0   0   0   0   0   0   0
Destin      48  59  43  61  42  61  50  65 /  10   0   0   0   0   0   0   0
Evergreen   43  56  36  59  33  63  40  64 /  10   0   0   0   0   0   0   0
Waynesboro  43  53  34  58  33  64  40  64 /   0   0   0   0   0   0   0   0
Camden      43  52  36  56  32  62  40  62 /   0   0   0   0   0   0   0   0
Crestview   45  58  37  61  34  63  41  66 /  10   0   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 9 PM this evening to 9 AM CST Sunday
     for GMZ650-655.

     Small Craft Advisory until 6 AM CST Monday for GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 27, 8:38 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
838 AM CST Sat Jan 27 2024

ALZ059-FLZ201-203-271515-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
838 AM CST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...NORTHERN
SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH 915 AM CST...

At 837 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Flomaton to 6 miles south of Century to 3 miles
north of Molino. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Jay, Pollard, and
Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 8734 3085 8731 3105 8735 3119 8682
      3100 8678 3100 8679 3087 8679
TIME...MOT...LOC 1437Z 246DEG 34KT 3101 8728 3088 8726 3077 8733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Jan 27, 11:48 AM CST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1148 AM CST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Flash Flood      Munson                  30.86N 86.87W
01/27/2024                   Santa Rosa         FL   911 Call Center

            Santa Rosa County Dispatch reports water
            covering the road at the intersection of
            Munson Hwy and Hwy 4.

&&

21/CLL
Local storm report, Jan 27, 11:57 AM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1157 AM CST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Flash Flood      5 WNW Allentown         30.78N 87.13W
01/27/2024                   Santa Rosa         FL   911 Call Center

            Santa Rosa County 911 Dispatch reports water
            over the roadway near the 3900 block of CR
            182.

&&

21/CLL
Special weather statement, Jan 27, 12:54 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
1254 PM CST Sat Jan 27 2024

FLZ205-206-271945-
Okaloosa Inland FL-Okaloosa Coastal FL-
1254 PM CST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN OKALOOSA COUNTY
THROUGH 145 PM CST...

At 1253 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Navarre Beach to 17 miles
south of Mary Esther to 43 miles south of Destin. Movement was
northeast at 60 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar, and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8646 3062 8639 3046 8639 3048 8633
      3047 8630 3048 8628 3040 8628 3039 8629
      3040 8629 3040 8630 3042 8630 3042 8631
      3038 8633 3040 8639 3028 8639 3029 8680
      3027 8689
TIME...MOT...LOC 1853Z 228DEG 53KT 3021 8691 3015 8668 2977 8655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 2:52 AM CSTSmall Craft AdvisoryMOB51 hr
Jan 27, 8:04 AM CSTAreal Flood AdvisoryMOBBaldwin, Escambia116 min
Jan 27, 8:38 AM CSTSpecial Weather StatementMOBEscambia37 min
Jan 27, 9:21 AM CSTAreal Flood AdvisoryMOBBaldwin114 min
Jan 27, 10:18 AM CSTAreal Flood AdvisoryMOBCovington, Escambia117 min
Jan 27, 10:49 AM CSTSpecial Marine WarningMOB86 min
Jan 27, 11:16 AM CSTAreal Flood AdvisoryMOBCovington119 min
Jan 27, 12:00 PM CSTSpecial Marine WarningMOB90 min
Jan 27, 12:21 PM CSTSpecial Marine WarningMOB54 min
Jan 27, 12:52 PM CSTSpecial Marine WarningMOB53 min
Jan 27, 1:24 PM CSTSpecial Marine WarningMOB19 min
Jan 27, 10:39 AM CSTFlash Flood WarningMOBOkaloosa, Santa Rosa3 hr
Jan 27, 12:54 PM CSTSpecial Weather StatementMOBOkaloosa51 min
Jan 27, 1:59 PM CSTAreal Flood AdvisoryMOBOkaloosa2 hr

Nearby

Special Marine Warnings in Alabama, 2024Every special marine warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.